Alert archive / Pennsylvania / Flash Flood Warnings in 2018
Flash Flood Warning 46, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 4, 2018, 8:37 PM EDT for Allegheny County, Westmoreland County, Pennsylvania. It was in force for 113 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2018, 8:37 PM EDT (00:37 UTC)
- Expired
- Jul 4, 2018, 10:30 PM EDT
- In force
- 113 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allegheny County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 36 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 8:39 PM EDT | FLASH FLOOD | 1 E Valley Camp, PA | 2300 BLOCK FREEPORT ROAD FLOODED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 0.6 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1183 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1641 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
837
WGUS51 KPBZ 050037
FFWPBZ
PAC003-129-050230-
/O.NEW.KPBZ.FF.W.0046.180705T0037Z-180705T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
837 PM EDT WED JUL 4 2018
The National Weather Service in Pittsburgh has issued a
* Flash Flood Warning for...
Northeastern Allegheny County in southwestern Pennsylvania...
Northwestern Westmoreland County in southwestern Pennsylvania...
* Until 1030 PM EDT.
* At 836 PM EDT, radar indicated heavy rain in the warned area.
FLASH FLOODING... Expected.
ESTIMATED RAINFALL... Up to 1 inch.
ADDITIONAL RAINFALL...Up to 1 inch.
* Some locations that may experience flooding include...
Penn Hills... Shaler Township...
Plum... Hampton Township...
New Kensington... Lower Burrell...
Harrison Township... O'hara Township...
Oakmont... Fox Chapel...
Arnold... Tarentum...
This includes Pennsylvania Turnpike between mile markers 43 and 51.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4061 7961 4048 7975 4054 7987 4047 7997
4055 7994 4065 7984
$$
342 follow-up statements
839
WGUS71 KPBZ 050141
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
941 PM EDT WED JUL 4 2018
PAC003-129-050230-
/O.CON.KPBZ.FF.W.0046.000000T0000Z-180705T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegheny PA-Westmoreland PA-
941 PM EDT WED JUL 4 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT FOR
NORTHEASTERN ALLEGHENY AND NORTHWESTERN WESTMORELAND COUNTIES...
At 940 PM EDT, radar indicated heavy rain in the warned area has
taper off; however, runoff will continue.
FLASH FLOODING... Occurring.
ESTIMATED RAINFALL... Up to 2 inches.
ADDITIONAL RAINFALL...Up to 1/2 inch.
Some locations that may experience flooding include...
Penn Hills... Shaler Township...
Plum... Hampton Township...
New Kensington... Lower Burrell...
Harrison Township... O'hara Township...
Oakmont... Fox Chapel...
Arnold... Tarentum...
This includes Pennsylvania Turnpike between mile markers 43 and 51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4061 7961 4048 7975 4054 7987 4047 7997
4055 7994 4065 7984
$$
34891
WGUS71 KPBZ 050227
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
1027 PM EDT WED JUL 4 2018
PAC003-129-050235-
/O.EXP.KPBZ.FF.W.0046.000000T0000Z-180705T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegheny PA-Westmoreland PA-
1027 PM EDT WED JUL 4 2018
...THE FLASH FLOOD WARNING FOR NORTHEASTERN ALLEGHENY AND
NORTHWESTERN WESTMORELAND COUNTIES WILL EXPIRE AT 1030 PM EDT...
The heavy rain has ended and flood waters will continue to gradually
recede. Please continue to heed any remaining road closures.
LAT...LON 4061 7961 4048 7975 4054 7987 4047 7997
4055 7994 4065 7984
$$
34What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 7:13 PM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 4, 7:13 PM EDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 713 PM EDT Wed Jul 4 2018 .SYNOPSIS... One more day of hot and humid weather is expected before a cold front brings widespread showers and thunderstorms Thursday night into Friday. Afterward, dry weather and seasonal temperatures are expected over the weekend and into next week. && .NEAR TERM /THROUGH THURSDAY/... Residual outflow boundaries from earlier convection has led to some minor expansion in thunderstorm coverage this evening. These boundaries will be the only focus for further development and with very little steering flow/shear, expect updrafts will not maintain themselves all too long. Still, heavy rain due to their slow movement may result in some localized flooding problems, especially if more than one storm passes over an area. Upped PoPs through early tonight as a result of the radar, latest mesoanalysis and hrrr model data, which seems to represent the current situation well. Otherwise, have let the heat advisory to expire on time, despite some mesonet sites still suggesting just at 100 apparent temps. Previous... A shortwave moving over the upper ridge will help bring another chance of showers and thunderstorms on Thursday. Temperatures and heat indices will not be as high on Thursday as they are today thanks to more widespread cloud cover, but highs will still reach into the upper 80s. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... Models are in good agreement showing a cold front crossing the region Thursday night into Friday. Likely pops will continue south and east of Pittsburgh Friday morning, but the bulk of the rain should have moved to the south by Friday afternoon. High pressure will then build in to start the weekend. High temperatures in the upper 70s on Saturday will be a refreshing change. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... High pressure will maintain dry conditions with less humidity and seasonal temperatures through Monday before the next system begins to impact the region on Tuesday. The weather should then be dry on Wednesday. && .AVIATION /23Z WEDNESDAY THROUGH MONDAY/... Scattered showers and thunderstorms propagating along existing outflow boundaries will continue through the late evening. This will only temporarily interrupt otherwise VFR conditions expected to persist through early Thursday morning. There is some potential for patchy fog development in the pre-dawn, but difficult to predict exactly where this would impact, as it may weigh heavily on ongoing area precipitation trends. Otherwise, VFR conditions are expected to persist through the duration of the TAF period, marred only by afternoon thunderstorm chances Thursday. OUTLOOK... A frontal passage early Friday morning will ensure VFR conditions through the weekend, with breezy north winds at 15 to 20 knots likely Friday. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Jul 4, 7:41 PM EDT, 56 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 741 PM EDT Wed Jul 4 2018 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-052345- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 741 PM EDT Wed Jul 4 2018 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 34
In the hours before
Local storm report, Jul 4, 8:23 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
823 PM EDT WED JUL 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM TSTM WND DMG 1 SE MOUNT OLIVER 40.40N 79.98W
07/04/2018 ALLEGHENY PA 911 CALL CENTER
TREE BLOCKING ROADWAY AT WAGNER ST. AND BECKS RUN RD.
&&
EVENT NUMBER PBZ1803225
MFLocal storm report, Jul 4, 8:25 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
825 PM EDT WED JUL 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM TSTM WND DMG UNITY 40.49N 79.79W
07/04/2018 ALLEGHENY PA 911 CALL CENTER
LARGE TREE ON VEHICLE ALONG HULTON RD.
&&
EVENT NUMBER PBZ1803226
MFLocal storm report, Jul 4, 8:29 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
829 PM EDT WED JUL 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM FLASH FLOOD 1 SE BLAWNOX 40.48N 79.86W
07/04/2018 ALLEGHENY PA 911 CALL CENTER
VEHICLES STUCK IN FLOODED ROADWAY AT ALLEGHENY RIVER
BLVD. AND SANDY CREEK RD.
&&
EVENT NUMBER PBZ1803227
MFLocal storm report, Jul 4, 8:31 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
831 PM EDT WED JUL 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM TSTM WND DMG 1 ENE MILLTOWN 40.51N 79.79W
07/04/2018 ALLEGHENY PA 911 CALL CENTER
TREE DOWN BLOCKING ROADWAY AT REPP RD. AND MILLTOWN RD.
&&
EVENT NUMBER PBZ1803228
MFSpecial weather statement, Jul 4, 8:31 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
831 PM EDT WED JUL 4 2018
PAZ021-073-050115-
Westmoreland-Allegheny-
831 PM EDT WED JUL 4 2018
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
GUSTY WIND AND HEAVY RAIN WILL AFFECT NORTHEASTERN ALLEGHENY AND
NORTHWESTERN WESTMORELAND COUNTIES...
At 831 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Sharpsburg to Springdale. the storms are
nearly stationary.
Wind gusts up to 50 mph and small hail are possible with these
storms.
Locations impacted include...
Pittsburgh... Penn Hills...
Ross Township... McCandless Township...
Monroeville... Shaler Township...
Plum... Murrysville...
Hampton Township... Wilkinsburg...
New Kensington... Lower Burrell...
This includes Pennsylvania Turnpike between mile markers 37 and 55.
Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Seek safe shelter inside a building or vehicle.
LAT...LON 4054 8004 4063 8000 4066 7977 4063 7963
4050 7966 4044 7978 4040 7990
TIME...MOT...LOC 0031Z 182DEG 4KT 4048 7993 4054 7977
TAXLocal storm report, Jul 4, 8:34 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
834 PM EDT WED JUL 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM FLASH FLOOD 1 SSW ASPINWALL 40.48N 79.91W
07/04/2018 ALLEGHENY PA LAW ENFORCEMENT
WASHINGTON BLVD. AT ALLEGHENY RIVER BLVD. FLOODED
&&
EVENT NUMBER PBZ1803229
MFThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 8:31 PM EDT | Special Weather Statement | PBZ | Allegheny | 44 min |
| Jul 4, 9:26 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 34 min |
| Jul 4, 10:43 PM EDT | Areal Flood Advisory | PBZ | Allegheny, Westmoreland | 4 hr |
| Jul 4, 11:08 PM EDT | Flash Flood Warning | PBZ | Forest | 3 hr |
| Jul 5, 2:51 AM EDT | Areal Flood Advisory | PBZ | Westmoreland | 3 hr |
| Jul 5, 2:55 AM EDT | Areal Flood Advisory | PBZ | Indiana, Westmoreland | 3 hr |
| Jul 5, 4:10 AM EDT | Flash Flood Watch | PBZ | Allegheny, Armstrong, Beaver, Butler, Clarion, Fayette and 8 more | 19 hr |
| Jul 5, 4:18 AM EDT | Areal Flood Advisory | PBZ | Indiana | 3 hr |
| Jul 5, 5:32 AM EDT | Areal Flood Advisory | PBZ | Armstrong, Indiana | 3 hr |
| Jul 5, 5:40 AM EDT | Areal Flood Advisory | PBZ | Allegheny, Westmoreland | 94 min |
| Jul 5, 7:07 AM EDT | Flash Flood Warning | PBZ | Allegheny | 3 hr |
| Jul 5, 12:59 PM EDT | Special Weather Statement | PBZ | Mercer | 31 min |
| Jul 5, 1:02 PM EDT | Special Weather Statement | PBZ | Butler | 28 min |
| Jul 5, 1:31 PM EDT | Special Weather Statement | PBZ | Beaver | 29 min |
| Jul 5, 1:44 PM EDT | Special Weather Statement | PBZ | Mercer | 31 min |
| Jul 5, 1:55 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Mercer, Venango | 35 min |
| Jul 5, 2:00 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler, Lawrence | 30 min |
| Jul 5, 2:39 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 36 min |
| Jul 5, 2:44 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 31 min |
| Jul 5, 2:50 PM EDT | Special Weather Statement | PBZ | Jefferson | 55 min |
| Jul 5, 3:03 PM EDT | Areal Flood Advisory | PBZ | Clarion | 73 min |
| Jul 5, 3:13 PM EDT | Special Weather Statement | PBZ | Beaver | 47 min |
| Jul 5, 3:34 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Washington | 41 min |
| Jul 5, 3:58 PM EDT | Special Weather Statement | PBZ | Indiana | 47 min |
| Jul 5, 5:04 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 56 min |
| Jul 5, 5:32 PM EDT | Severe Thunderstorm Warning | PBZ | Greene, Washington | 58 min |
| Jul 5, 6:09 PM EDT | Severe Thunderstorm Warning | PBZ | Greene, Washington | 51 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.